Hail, Luzerne
- When
- March 16, 8:23 PM EST
- Where
- Luzerne County, 1.56 mi W of Duryea
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -75.780
An area of low pressure moved across Virginia during the evening of March 16th. This low pushed a front across northeast Pennsylvania which triggered scattered thunderstorms, one of which dropped large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An area of low pressure moved across Virginia during the evening of March 16th. This low pushed a front across northeast Pennsylvania which triggered scattered thunderstorms, one of which dropped large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 16, 7:23 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 823 PM EDT WED MAR 16 2016 .SYNOPSIS... MORE SHOWERS AND MAYBE AFTERNOON THUNDERSTORMS ARE EXPECTED THURSDAY, AHEAD OF A COLD FRONT. ONCE THE FRONT PASSES TO OUR SOUTH, COLDER AIR WILL MOVE IN CAUSING LINGERING SHOWERS TO MIX WITH AND CHANGE TO SNOW THURSDAY NIGHT AND FRIDAY. COLD AIR WILL LAST INTO NEXT WEEK. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... 820 PM UPDATE...STRONG JET MAX ALOFT WITH A SURFACE OCCLUSION IS CURRENTLY MOVING THROUGH THE AREA. IN ASSOCIATION WITH THIS SETUP SHOWERS AND SOME STORMS ARE STILL OCCURRING AT THIS HOUR ACROSS CENTRAL NY RUNNING FROM NEAR ELMIRA NE THROUGH THE FINGER LAKES TOWARD SYRACUSE AND ROME. SOME OF THESE STORMS COULD STILL CONTAIN SOME GUSTY WINDS AND SMALL HAIL EARLY THIS EVENING AS THE DYNAMICS AND SHEAR ARE QUITE STRONG. MOST OF THIS ACTIVITY LOOKS TO BE CONFINED TO CENTRAL NY. SHOWERS/STORMS MOVE OUT BY THE OVERNIGHT WITH CLEARING SKIES AND TEMPS DROPPING INTO THE UPPER 30S TO LOW 40S. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... 330 PM UPDATE... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS AS SHORT WAVES MOVE THROUGH AND A SFC COLD FRONT SLOWLY DROP SE THROUGH THE AREA THURSDAY NIGHT. SOME AFTERNOON INSTABILITY WITH HIGHS IN THE 50S. MODELS SHOWING A LINE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT. FOR NOW HAVE KEPT POPS AT CHANCE DUE TO TIMING DIFFERENCES IN THE MODELS. THURSDAY EVENING A FEW SHOWERS BUT FAIRLY QUIET AND MOSTLY RAIN. COLDER AIR ALOFT AND SFC TEMPS IN THE 30S WILL CHANGE THE RAIN TO SNOW FROM NORTH TO SOUTH. POPS ALSO INCREASE WITH ANOTHER SHORT WAVE AND AHEAD OF A SECONDARY COLD FRONT. ENOUGH PRECIP THAT A HALF INCH OF SNOW COULD ACCUMULATE ON GRASSY AREAS IN NY LATE THU NGT. FRIDAY A COLD LOW LEVEL NW FLOW BRINGING LAKE EFFECT SNOW AND RAIN SHOWERS. 850MB TEMPS DROP TO -12C. SHOWERS ALSO ENHANCED BY A SECONDARY COLD FRONT AS THE UPPER LEVEL DEEPEN. MORE ACCUMULATING SNOW ESPECIALLY IN THE MORNING ACROSS THE HIGHER TERRAIN OF CENTRAL NY. FRIDAY NIGHT AND SATURDAY A SFC HIGH PRESSURE AND UL WARMING AND RIDGE COMES IN WITH DRY SINKING AIR. AS USUAL WITH LAKE EFFECT MAY BE TOO FAST CLEARING THE CLOUDS AND SHOWERS LATE FRIDAY. EVEN WITH WARMING ALOFT SATURDAY WILL BE THE SAME OR COLDER THAN FRIDAY. STILL BELOW NORMAL WITH HIGHS IN THE 30S. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... XTNDD PD WILL BE CHANGEABLE WITH FAST MVG SYSTEMS AFFECTING OUR WX. DEEPENING LOPRES MVES OFF THE CST SUN AND MAY BRING SOME LGT SNOW TO THE FCST AS A WEAK INV TROF XTNDS NWRD FROM THE LOW. BHD THE LOW...COLD FNT APRCHS AND PASSES MON TRIGGERING SNOW SHWRS WITH SOME LAKE ENHANCEMENT. H8 TEMPS RCH AS LOW AS -15C EARLY TUE BEFORE REBOUNDING LTR TUE AND WED. WRM FNT PUSHES NORTH OF THE AREA EARLY WED AND MAY TRIGGER SOME LGT SHWRS. TEMPS REBOUND TO BACK ABV NRML ON WED. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... SFC OCCLUSION IS MAKING ITS WAY THROUGH THE TERMINALS EARLY THIS EVENING WITH OCCASIONAL MVFR CONDITIONS IN SHOWERS/THUNDERSTORMS STILL POSSIBLE THROUGH 02Z. BEHIND THIS BOUNDARY DRIER AIR WILL MAKE FOR VFR CONDITIONS THROUGH THURSDAY MORNING WITH JUST MID/HIGH LEVEL CLOUDS. THURSDAY AFTERNOON AS SFC COLD FRONT APPROACHES THE REGION SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE. FOR NOW INCLUDED A TEMPO GROUP FOR MVFR RAIN SHOWERS BETWEEN 18Z-22Z EXCEPT AT KBGM/KAVP 20Z-24Z. LIGHT SOUTHWEST WINDS OVERNIGHT INCREASING TO 10-15 KNOTS ON THURSDAY MORNING WITH GUSTS AROUND 25 KNOTS FROM MID MORNING THROUGH LATE DAY. .OUTLOOK... THU NGT AND FRI...OCNL RESTRICTIONS DUE TO RAIN AND SNOW SHWRS. SAT AND SUN...VFR. MON...PSBL MVFR IN SCT SNOW SHWRS. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...PCF/TAC NEAR TERM...PCF/TAC SHORT TERM...TAC LONG TERM...DGM AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 344 PM EDT WED MAR 16 2016 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-171945- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 344 PM EDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
407 PM EDT WED MAR 16 2016
NYZ056-057-062-PAZ039-040-044-048-072-162045-
BROOME NY-DELAWARE NY-SULLIVAN NY-SUSQUEHANNA PA-LACKAWANNA PA-
NORTHERN WAYNE PA-SOUTHERN WAYNE PA-PIKE PA-
407 PM EDT WED MAR 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN DELAWARE...
SOUTHEASTERN BROOME...WESTERN SULLIVAN...EASTERN SUSQUEHANNA...
LACKAWANNA...WAYNE AND NORTHERN PIKE COUNTIES ...
* AT 407 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HARPURSVILLE TO NEAR
SCRANTON...AND MOVING EAST AT 50 MPH.
* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
STORMS.
* STRONG THUNDERSTORMS WILL BE NEAR...
WINDSOR AROUND 410 PM EDT.
OLYPHANT...SANFORD AND ELMHURST AROUND 415 PM EDT.
DEPOSIT...ARCHBALD AND MOSCOW AROUND 420 PM EDT.
LAKE ARIEL...TRESSLARVILLE AND ARLINGTON AROUND 430 PM EDT.
WALTON...BLOOMING GROVE AND PAUPACK AROUND 440 PM EDT.
LACKAWAXEN...DOWNSVILLE AND GREELEY AROUND 445 PM EDT.
LAT...LON 4205 7470 4202 7478 4198 7471 4133 7481
4135 7574 4137 7577 4216 7565 4230 7465
TIME...MOT...LOC 2007Z 264DEG 42KT 4214 7561 4142 7571
RRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT WED MAR 16 2016
NYZ057-062-PAZ040-048-072-162115-
DELAWARE NY-SULLIVAN NY-NORTHERN WAYNE PA-SOUTHERN WAYNE PA-PIKE PA-
446 PM EDT WED MAR 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
DELAWARE...SULLIVAN...EAST CENTRAL WAYNE AND NORTHERN PIKE COUNTIES
...
* AT 445 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CORBETT TO NARROWSBURG...
AND MOVING EAST AT 50 MPH.
* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THESE
STORMS.
* STRONG THUNDERSTORMS WILL BE NEAR...
FOSTERDALE AROUND 450 PM EDT.
ELDRED AND ROSCOE AROUND 455 PM EDT.
BETHEL...WHITE LAKE AND HIGHLAND LAKE AROUND 500 PM EDT.
MONGAUP VALLEY...SMALLWOOD AND MAPLEWOOD AROUND 505 PM EDT.
MONTICELLO...MARGARETVILLE AND HARTWOOD AROUND 510 PM EDT.
FALLSBURG...WURTSBORO AND WOODRIDGE AROUND 515 PM EDT.
LAT...LON 4153 7444 4150 7449 4149 7468 4154 7517
4212 7511 4219 7450 4217 7446 4217 7447
4215 7450 4215 7453 4212 7456 4202 7478
4188 7446 4175 7457 4166 7443
TIME...MOT...LOC 2045Z 269DEG 42KT 4206 7504 4162 7508
RRMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 PM EDT WED MAR 16 2016
NYZ015-016-022-023-162330-
SENECA NY-YATES NY-SCHUYLER NY-STEUBEN NY-
705 PM EDT WED MAR 16 2016
...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SCHUYLER...
SOUTHWESTERN SENECA...NORTHEASTERN STEUBEN AND SOUTHEASTERN YATES
COUNTIES ...
* AT 704 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR TYRONE...OR NEAR DUNDEE...MOVING NORTHEAST AT 40 MPH.
* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
ROCK STREAM AND PORTER CORNER AROUND 710 PM EDT.
DUNDEE...HECTOR AND STARKEY AROUND 715 PM EDT.
HIMROD AROUND 720 PM EDT.
LODI STATION...CAYWOOD AND MAYS MILLS AROUND 725 PM EDT.
OVID...INTERLAKEN AND DRESDEN AROUND 730 PM EDT.
LAT...LON 4276 7689 4273 7675 4258 7664 4255 7667
4255 7670 4252 7670 4243 7678 4230 7697
4248 7719
TIME...MOT...LOC 2304Z 220DEG 33KT 4245 7703
PCFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 804 PM EDT WED MAR 16 2016 NYZ025-044-055-056-170030- BROOME NY-TIOGA NY-CORTLAND NY-TOMPKINS NY- 804 PM EDT WED MAR 16 2016 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CORTLAND... NORTHWESTERN BROOME...CENTRAL TOMPKINS AND NORTHEASTERN TIOGA COUNTIES ... * AT 804 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ITHACA...MOVING EAST AT 40 MPH. * SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM. * THIS STRONG THUNDERSTORM WILL BE NEAR... BESEMER AND BROOKTONDALE AROUND 810 PM EDT. SLATERVILLE SPRINGS AROUND 815 PM EDT. CAROLINE...DRYDEN AND FREEVILLE AROUND 820 PM EDT. RICHFORD AND HARFORD AROUND 825 PM EDT. MARATHON...VIRGIL AND SOUTH CORTLAND AROUND 830 PM EDT. LAT...LON 4234 7659 4252 7662 4260 7601 4230 7596 TIME...MOT...LOC 0004Z 264DEG 36KT 4244 7651 RRM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT WED MAR 16 2016
PAZ044-047-170130-
LACKAWANNA PA-LUZERNE PA-
900 PM EDT WED MAR 16 2016
...STRONG THUNDERSTORMS WILL AFFECT LUZERNE AND SOUTHWESTERN
LACKAWANNA COUNTIES ...
* AT 859 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER POND HILL...OR 9 MILES NORTHEAST OF BERWICK...MOVING NORTHEAST
AT 50 MPH.
* SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.
* THIS STRONG THUNDERSTORM WILL BE NEAR...
SPRINGTOWN AROUND 905 PM EDT.
MOUNTAIN TOP AROUND 910 PM EDT.
EDWARDSVILLE...SUGAR NOTCH AND FAIRVIEW HEIGHTS AROUND 915 PM EDT.
WILKES-BARRE...LUZERNE AND BEAR CREEK AROUND 920 PM EDT.
PITTSTON AND WEST WYOMING AROUND 925 PM EDT.
OLD FORGE...MOOSIC AND GLENDALE AROUND 930 PM EDT.
LAT...LON 4100 7621 4105 7623 4114 7623 4113 7627
4118 7631 4139 7593 4144 7572 4118 7558
4107 7583
TIME...MOT...LOC 0059Z 240DEG 42KT 4114 7612
PCFThe Binghamton radar (KBGM), 96 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626888, 626889.